These pages are about women and epilepsy in the UK. If you are looking for information about women and epilepsy in another country, please contact your local epilepsy organisation
Many people with epilepsy have normal sexual relationships. But it’s not unusual to worry that your epilepsy might affect your sex life.
Seizures during sex
Some women worry that they will have a seizure when they are having sex. There is no research to show you are more likely to have a seizure during sex than at any other time.
Any woman can have problems with sex from time to time. These can include problems getting aroused, having an orgasm, or having little interest in sex.
Here are some common causes of sexual problems that can affect anyone.
Here are some more possible causes of sexual problems if you have epilepsy.
- Your epilepsy medicine might make you lose interest in sex
- Anxiety about seizures might make you lose interest in sex
- Your seizures might affect the way that your body releases hormones, making it difficult to get or stay aroused.
If you are worried about your sex life, it’s really worth talking to your family doctor. Your doctor may look at possible physical causes for any sexual problems. If they think that your problems relate to how you are feeling, they might refer you for therapies such as counselling or cognitive behavioural therapy.
If your doctor feels that your epilepsy or epilepsy medicine are causing your problems, they may refer you to an epilepsy specialist. The epilepsy specialist could make changes to your epilepsy medicine to see if that helps.
If you would like to see this information with references, visit the Advice and Information references section of our website. See Women with epilepsy.
Epilepsy Action wishes to thank Penny Burt, Nurse Specialist (Epilepsy), Royal Victoria Infirmary, Newcastle for her contribution to this information. Penny has declared no conflict of interest.
This information has been produced under the terms of The Information Standard.
Updated August 2013To be reviewed August 2015